Alert archive / Colorado / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Denver/Boulder, CO

June 1, 2009Phillips County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 1, 2009, 11:01 PM MDT for Phillips County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2009, 11:01 PM MDT (05:01 UTC)
Expired
Jun 2, 2009, 3:00 AM MDT
In force
4 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Phillips County, CO

The radar

The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 020501
FFWBOU
COC095-020900-
/O.NEW.KBOU.FF.W.0003.090602T0501Z-090602T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
1101 PM MDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 300 AM MDT

* AT 1053 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 8 MILES SOUTHEAST OF HOLYOKE.
  THIS STORM WAS NEARLY STATIONARY. THE PHILLIPS COUNTY SHERIFF 
  REPORTED FLOODING OVER HIGHWAY 385 AND COUNTY ROAD 16...AS WELL
  AS ACROSS COUNTY ROAD 21 AND COUNTY ROAD 10.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT
  VALLEY AND HOLYOKE.

DOPPLER RADAR ESTIMATES AND WEATHER SPOTTERS REPORT THAT BETWEEN
3 AND 6 INCHES OF RAIN HAVE FALLEN IN THE WARNING AREA FROM AROUND
HOLYOKE TO JUST SOUTHEAST OF HIGHLAND CENTER.  THE HEAVIEST RAINFALL
HAS FALLEN FROM ABOUT 5 MILES SOUTH OF PAOLI TO 12 MILES SOUTH OF
PAOLI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS INCLUDING SANDY CREEK AND PATENT CREEK...COUNTRY
ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS. THIS INCLUDES SANDY CREEK AND
PATENT CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

&&

LAT...LON 4063 10205 4044 10205 4044 10257 4055 10258

$$
BARJENBRUCH
2 follow-up statements
000 
WGUS75 KBOU 020658
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1258 AM MDT TUE JUN 2 2009

COC095-020900-
/O.CON.KBOU.FF.W.0003.000000T0000Z-090602T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS CO-
1258 AM MDT TUE JUN 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM MDT FOR
SOUTHERN PHILLIPS COUNTY...

AT 1255 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT LIGHT TO MODERATE RAINFALL CONTINUED ACROSS SOUTHERN PHILLIPS 
COUNTY.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLEASANT VALLEY AND HOLYOKE.

DOPPLER RADAR ESTIMATES AND RAIN GAUGES INDICATE THAT 3 TO 6 INCHES 
OF RAIN FELL FROM THUNDERSTORMS IN SOUTHERN PHILLIPS COUNTY MONDAY 
EVENING. THE HEAVIEST RAIN WAS FROM ABOUT 10 MILES SOUTH OF PAOLI TO 
5 MILES SOUTH OF HOLYOKE. 

THE PHILLIPS COUNTY SHERIFF REPORTED FLOODING OVER HIGHWAY 385 AND 
COUNTY ROAD 16...AS WELL AS ACROSS COUNTY ROAD 21 AND COUNTY ROAD 10.
EVEN THOUGH THE RAINFALL HAS DECREASED...FLASH FLOODING OF CREEKS 
AND LOW LYING AREAS WILL CONTINUE FOR AT LEAST ANOTHER HOUR OR TWO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS INCLUDING SANDY CREEK AND PATENT CREEK...COUNTRY 
ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4063 10205 4044 10205 4044 10257 4055 10258

$$
GIMMESTAD
000 
WGUS75 KBOU 020902
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
302 AM MDT TUE JUN 2 2009

COC095-020912-
/O.EXP.KBOU.FF.W.0003.000000T0000Z-090602T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS CO-
302 AM MDT TUE JUN 2 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN PHILLIPS
COUNTY...

FLOOD WATERS HAVE SUBSIDED AND FLASH FLOODING IS NO LONGER EXPECTED.

DRIVERS SHOULD REMAIN ALERT FOR POSSIBLE EROSION OF RURAL ROADS IN 
SOUTHERN PHILLIPS COUNTY AS A RESULT OF LAST EVENINGS RAINFALL.

LAT...LON 4063 10205 4044 10205 4044 10257 4055 10258

$$
GIMMESTAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:25 PM MDT, 7 hours 36 minutes earlier.

Area forecast discussion, Jun 1, 3:25 PM MDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON JUN 1 2009

.SHORT TERM...THE WEAK UPPER LEVEL TROUGH REMAINS IN PLACE OVER THE
STATE THIS AFTERNOON WITH THE WEAK CIRCULATION AROUND THE NORTHERN
QUADRANT CAUSING ABNORMAL STORM MOTIONS ACROSS THE PLAINS THIS
AFTERNOON.  MODEST INSTABILITY WITH THE UPPER TROUGH IS ALLOWING
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP WITH THE HEATING OF
THE DAY.  BOUNDARY INTERACTIONS SHOULD CONTINUE GENERATING SHOWER
ACTIVITY ACROSS THE PLAINS THROUGH THIS EVENING.  AS AIRMASS COOLS
AND STABILIZES THROUGH THE EVENING...SHOWERS WILL DISSIPATE.  AFTER
THAT...THE STRONG COLD FRONT STILL LOOKS LIKE IT WILL SWEEP OVER
NORTHEAST COLORADO FROM 06Z TO 12Z.  EARLIER TODAY THE FRONT HAD A
PRESSURE SURGE OF 4 MB/3HR...BUT MORE RECENTLY THE SURGE IS DOWN TO
2MB/HR.  WITH GOOD CONVECTION OCCURRING IN WYOMING THIS
AFTERNOON...SHOULD SEE FRONT STRENGHTEN THROUGH THE EVENING HOURS.
BEHIND THE FRONT...PLENTY OF MOISTURE...COLD AIR AND UPSLOPE FLOW
SHOULD SOCK THINGS IN PRETTY GOOD TOMORROW.  TEMPERATURES ONLY
CLIMBING TO THE MID 50S WILL BRING AN ABRUPT END TO THE EARLY SUMMER
CONDITIONS OF THE PAST WEEK.  AS THE UPPER TROUGH LINGERS OVER THE
REGION...UNSETTLED CONDITIONS WILL RESULT.  LIKELY POPS ACROSS THE
FORECAST AREA HAVE BEEN IN THE FORECAST FOR A COUPLE DAYS NOW...SO
FEW PEOPLE SHOULD BE SURPRISED BY THE DRASTIC CHANGE IN THE
WEATHER.  MODEL SOUNDINGS ARE SHOWING .8-.9 INCHES OF PRECIPITABLE
WATER...SO BENEFICIAL RAINS SHOULD FALL ACROSS THE PLAINS.  WILL
NEED TO KEEP AN EYE ON PRECIPITATION IN THE FOOTHILLS IN CASE
LOCALLY HEAVY RAINS DEVELOP WITH SHOWERS ANCHORED ON THE TERRAIN.
COOL TEMPERATURES SHOULD PRECLUDE THE DEVELOPMENT OF THUNDERSTORMS
EXCEPT THE MOUNTAINS LATE IN THE AFTERNOON.

.LONG TERM...MOIST ANTICYCLONIC UPSLOPE FLOW EAST OF THE CONT DIVIDE
TUESDAY NIGHT PROGGED TO SLOWLY LOOSE ITS GRIP WEDNESDAY MORNING AS
THE STG SFC HIGH RESPONSIBLE FOR THE UNSEASONABLY COOL AND MOIST
UPSLOPE CONDITIONS TRACKS EAST ACROSS SOUTH DAKOTA ON WEDNESDAY.
FCST SOUNDINGS AND MODEL CROSS-SECTIONS SHOW SLOW DISSIPATION OF LOW
AND MID-LEVEL MOISTURE ON THE PLAINS THRU THE MORNING HOURS WITH
BNDRY LAYER WINDS BECOMING SELY IN DIRECTION. SHOULD SEE THE LOW
CEILINGS...AREAS OF LIGHT RAIN OR DRIZZLE AND PATCHY FOG UP AGAINST
THE FRONT RANGE DISSIPATING BY MIDDAY. MEANWHILE MODELS SHOW DRIER
AIR SPREADING IN FM THE WEST OVER THE HIGH COUNTRY BEGINNING EITHER
LATE TUESDAY NIGHT OR EARLY WEDNESDAY MORNING AS WEAK MID-LEVEL
SUBSIDENCE MOVES IN WITH THE UPPER LEVEL RIDGE CENTERED AT THAT TIME
OVER THE GREAT BASIN. TUESDAY NIGHT COULD SEE THE SNOW LEVEL DIPPING
AS LOW AS 8000 FT MSL BUT ANY SNOW ACCUMULATION SHOULD BE LIGHT.
THEN SHOULD SEE SCATTERED RAIN AND SNOW SHOWERS IN THE HIGH COUNTRY
WINDING DOWN WEDNESDAY MORNING.

WEDNESDAY THROUGH FRIDAY...UPPER RIDGE AND WARMER TEMPS ALOFT SPREAD
EAST ACROSS THE REGION WITH THE AXIS OF THE 500MB RIDGE ALIGNING
WITH THE SPINE OF THE COLORADO ROCKIES LATE ON THURSDAY. WARMEST AIR
ALOFT OVER THE FCST AREA ON THURSDAY WITH A 12C 700MB TEMP OVER
DENVER AT 00Z/FRIDAY. SHOULD SEE 80S RETURNING THE PLAINS BY THEN.
WILL ALSO BE ENOUGH LOW LEVEL MOISTURE AROUND TO SPAWN A FEW
AFTERNOON AND EVENING T-STORMS BOTH IN THE PLAINS AND HIGH COUNTRY.

BY THE WEEKEND...MEDIUM RANGE MODELS SHOW THE UPPER RIDGE SHIFTING
EAST OF THE STATE AS AN UNUSUALLY STRONG UPPER LEVEL TROUGH SWINGS
IN OVER THE NORTHERN AND CENTRAL GREAT BASIN. AS A RESULT SHOULD SEE
TEMPS MODERATING AND RAIN CHANCES POSSIBLY RISING AGAIN. FOR NOW
WILL MAKE FEW CHANGES TO ONGOING FCST BEYOND FRIDAY.

&&

.AVIATION...SCATTERED SHOWERS AND TSTMS ARE EXPECTED TO CONTINUE
THROUGH MID-EVENING.  STORMS WILL HAVE ABNORMAL MOTION OF SOUTHEAST
TO NORHTWEST.  SHOWERS WILL BRING MVFR CONDITIONS WITH THEM.  SHOULD
SEE SHOWERS DIMINISH AFTER 03Z.  OVERNIGHT...A COLD FRONT WILL MOVE
INTO THE AREA AROUND 09Z OR SO WITH INCREASING MOISTURE AND UPSLOPE
FLOW THROUGH TUESDAY.  STEADY RAIN AND IFR CONDITIONS ARE EXPECTED
AFT 12Z AND CONTINUING THRU THE DAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KDRBY/BAKER
Hazardous weather outlook, Jun 1, 10:59 AM MDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT MON JUN 01 2009

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT MON JUN 01 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE FOOTHILLS AND
PLAINS DURING THE AFTERNOON HOURS AND CONTINUE THROUGH THE EVENING.
THE STORMS WILL BE SLOW MOVING AND MAY PRODUCE RAINFALL RATES OF 1
TO 2 INCHES IN ONE HOUR.  IN ADDITION...SMALL HAIL AND WIND GUSTS TO
40 MPH WILL ALSO BE POSSIBLE WITH THE STORMS.

A FEW SEVERE THUNDERSTORMS MAY ALSO DEVELOP EAST OF A LINE THROUGH
FORT MORGAN AND LIMON.  HAIL TO ONE INCH IN DIAMETER...WIND GUSTS TO
60 MPH AND SMALL...SHORT-LIVED TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UNSEASONABLY COOL AND MOIST AIRMASS WILL SETTLE IN ACROSS MOST OF
THE OUTLOOK AREA ON TUESDAY. UPSLOPE CLOUDS AND PRECIPITATION MAY
HOLD DAYTIME TEMPERATURES TO THE CHILLY 50S ON THE PLAINS...WITH
MOST OF THE PRECIPITATION REMAINING ON THE LIGHT SIDE. EVEN COOLER
TEMPERATURES WILL BE FOUND IN MOUNTAIN AREAS...PARTICULARLY EAST OF
THE CONTINENTAL DIVIDE...WITH THE SNOW LEVEL POSSIBLY LOWERING TO
AROUND 8000 FEET BY THE AFTERNOON.

FROM WEDNESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF LATE DAY
SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY OVER THE MOUNTAIN AREAS.
LOOK FOR TEMPERATURES TO GRADUALLY WARM THROUGH THE PERIOD WITH A
HIGH PRESSURE RIDGE BUILDING OVER THE ROCKY MOUNTAIN REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/JK/BAKER

In the hours before

Local storm report, Jun 1, 8:44 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
844 PM MDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             NORTHGLENN              39.91N 104.98W
06/01/2009  M0.75 INCH       ADAMS              CO   TRAINED SPOTTER

&&

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:07 PM MDTAreal Flood AdvisoryBOUAdams, Denver, Jefferson53 min
Jun 1, 8:33 PM MDTFlash Flood WarningBOUPhillips3 hr
Jun 2, 11:18 AM MDTAreal Flood AdvisoryBOUArapahoe, Douglas8 hr

Nearby

Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.